Wyoming, 2017

Winter Storm and Avalanche in Wyoming, January 31, 2017

January 31, 2017 · NWS RIW · 5 events in 4 counties and zones

A persistent and moist Pacific flow and upper level disturbances moving through the region brought a period of heavy snow to portions of western and northern Wyoming. This event continued into February so please see the February issue of Storm Data for the details on this storm.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A persistent and moist Pacific flow and upper level disturbances moving through the region brought a period of heavy snow to portions of western and northern Wyoming. This event continued into February so please see the February issue of Storm Data for the details on this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 31, 2:58 AM MST, 2 minutes earlier.

Area forecast discussion, Jan 31, 2:58 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
258 AM MST Tue Jan 31 2017

.SHORT TERM...Today through Thursday night

No snow yet on radar, except a few bands of 20dBz beginning to
show up SE of the TFX radar. -40 to -50C temps on IR imagery are
more widespread, from NE WY to central MT. Hopefully, this trend
continues for the next several hours. Either way, the timing for
the snow will more than likely be pushed back 3 to 6 hrs.

Overall, forecast trends continue with no major changes. The PFJ
will sag southward over the state today, with a 150-160kt jet max
remaining over MT today, before transitioning eastward over the
Plains and the Great Lakes. This will continue to translate to
strong winds of 50-60 kt at 700mb over the east slopes of the
Absarokas and Wind River Mountains. H7 winds of 40-50kt will
also occur across south-central portions, causing strong winds at
the surface from Beaver Rim to Muddy Gap. These winds will weaken
overnight tonight, with gusty winds continuing over the western
mountains Wednesday.

A cold front will begin to make its way southward across northern
portions later this morning. As it does so, snow is expected to
fall in these areas along the boundary. The front is expected to
make it to KRIW and KCPR early this evening, before becoming
stationary along the Divide early Wednesday morning. The timing of
the snow hasn't changed, but highlights across western portions
may have to be extended into Thursday. Will have to watch model
trends today and tonight. The GFS is not showing any break in
snowfall Wednesday night into Thursday, while the NAM, retreats
the snow to the far north, brings the next surge of significant snow
to the Tetons and Jackson Valley Thursday afternoon. Snowfall
totals through Wednesday night have remained largely unchanged,
with a few exceptions. Have upgraded the advisory for the Cody
Foothills to a warning, with totals closer to 6 to 8 inches for
the zone. With northerly winds expected for most of the period, H7
temps ranging between -15 and -18C and favorable jet placement all
line up for these higher amounts. Also added an advisory for the
Star Valley for 3 to 5 inches for most of the zone. Northern
portions near Alpine could have warning amounts locally.
Otherwise, totals are still in line from the previous shift.

.LONG TERM...Friday through Tuesday

Shortwave ridging is expected across the region Friday. Despite
this, a moist west/southwest flow will keep a good chance of light
snow over the west Friday. Dry conditions are expected east of
the Divide with much warmer conditions to seasonal norms in mixed
areas. Trapped basins east of the Divide will remain below
average.

A quick moving storm system pushing into Oregon and N. California
late friday/Friday night will deamplify, and quickly move across
the Intermountain West and Rockies Friday night and Saturday. This
system and the combination of a moist westerly flow will result
in continuation of snow along and west of the Divide Friday
night/Saturday. Will likely need some winter highlights especially
for the far west Friday night/Saturday assuming there is enough of
a break from the short-term winter storm. East of the Divide,
mainly dry conditions are expected as downsloping conditions will
severely limit precip chances. Typical wind corridors will be
windy. The flow might be strong enough to scour out the trapped
basins.

00Z models show a moist westerly flow continuing Sunday across
western Wyoming, south of some significant energy ejecting east
out of a strong upper low off the southern British Columbia Coast.
This is a change from last night when models were showing slight
ridging to northwest flow. If the 00Z solution is correct it will
result in another day of snowfall across the west.

Models then show the potential for the aforementioned upper low to
push into the Pacific Northwest Monday, and then across the
Intermountain West and Rockies Monday night/Tuesday with various
degrees of intensity. Models are progging the associated Arctic
cold front pushing south into the forecast area Monday night and
Tuesday. This system will keep snowfall chances going across the
west Monday, spreading east Monday night/Tuesday.

&&

.AVIATION.../12Z ISSUANCE/

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

VFR conditions continue at all terminals this morning.  Light winds
at the surface and stronger ridgetop winds will result in areas of
LLWS through the morning, continuing through the afternoon and into
Tuesday evening vicinity KBPI-KPNA.   Expectation is for light snow
to begin to work south across the northwest mountains between 12Z
and 18Z/Tue. Snow will increase in coverage and intensity in the
northwest and Jackson Hole after 20Z/Tue with IFR conditions
expected to prevail vicinity KJAC from 23z Tuesday through Tuesday
night. Mountain obscurations will become widespread vicinity and
north of a KAFO-KPNA line after 00z Wednesday.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

Expect VFR conditions through the morning.  A cold front will push
south to a vicinity KCOD-KBYG line by 18z Tuesday, with areas of
MVFR/IFR cigs and light snow developing behind the front.  The front
will continue south to a vicinity KRIW-KCPR line between 21z Tuesday
and 00z Wednesday.  The heavier snow is expected to remain across
the northern third of Wyoming through Tuesday evening, but lower
MVFR/IFR ceilings and areas of light snow prevail along and north of
a KLND-KCPR line by 06z Wednesday.

&&

.FIRE WEATHER...

Abundant snowfall is expected over west, especially northwest
portions of the state today through Thursday. Lighter snowfall
accumulations are expected from Cody to Buffalo. Basin and valley
temperature inversions will become weaker today, as a cold front
slowly sweeps southward today. Strong winds will occur today,
before gradually weakening late tonight, across the east slopes
of the Wind River Mountains and southern portions of the
Absarokas. Expect brisk west to southwest winds from Rock Springs
to Casper and over the higher elevations today.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 6 AM this morning to 11 PM MST
Wednesday for WYZ001-002-012-013.

Winter Weather Advisory from 5 PM this afternoon to 5 PM MST
Wednesday for WYZ023.

High Wind Warning until noon MST today for WYZ019.

Winter Weather Advisory from 10 AM this morning to 11 PM MST
Wednesday for WYZ004-008>010.

Winter Storm Warning from 10 AM this morning to 11 PM MST
Wednesday for WYZ003.

&&

SHORT TERM...LaVoie
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jan 31, 2:59 AM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
259 AM MST TUE JAN 31 2017

WYZ001>020-022>030-011300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
259 AM MST TUE JAN 31 2017

...HIGH WIND WARNING FOR GREEN MOUNTAINS AND RATTLESNAKE RANGE
UNTIL NOON TODAY...

...WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN
EFFECT FOR MUCH OF NORTHWEST AND NORTH CENTRAL WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL CONTINUE THIS MORNING...MAINLY BETWEEN JEFFREY
CITY AND MUDDY GAP. PLEASE SEE HIGH WIND WARNING FOR THE LATEST
INFORMATION.

SNOW WILL BEGIN ACROSS NORTHERN PORTIONS THIS MORNING...SPREADING
SOUTHWARD OVER THE WESTERN MOUNTAINS AND VALLEYS AND THE BIG HORN
BASIN...THE BIGHORN MOUNTAINS AND NORTHERN JOHNSON COUNTY. THIS
ACTIVITY WILL CONTINUE THROUGH WEDNESDAY EVENING. PLEASE SEE
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES FOR
ADDITIONAL INFORMATION. LIGHT SNOW WILL SPREAD INTO CENTRAL
PORTIONS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY AND THURSDAY...SNOW WILL CONTINUE TO FALL ACROSS
NORTHERN AND WESTERN PORTIONS THROUGH WEDNESDAY NIGHT. MOST OF THE
SNOWFALL WILL RETREAT NORTHWARD DURING THE OVERNIGHT HOURS
WEDNESDAY NIGHT. ANOTHER ROUND OF MODERATE SNOW WILL IMPACT
WESTERN PORTIONS THURSDAY...BEFORE FINALLY SUBSIDING THURSDAY
NIGHT.

FRIDAY NIGHT AND SATURDAY...SIGNIFICANT SNOW AGAIN POSSIBLE OVER
THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.

In the hours before

Special weather statement, Jan 31, 2:02 AM MST, 58 minutes before
Special Weather Statement
National Weather Service Riverton WY
202 AM MST Tue Jan 31 2017

WYZ011-312300-
Southeast Johnson County-
Including the city of...Kaycee
202 AM MST Tue Jan 31 2017

A cold front will push across central and southern Johnson County
this afternoon. In the wake of this cold front, light snow is
expected to break out. Periods of light snow are expected Tuesday
night and Wednesday, before tapering off Wednesday night. A total
of 1 to 4 inches of snow is expected by Wednesday evening across
central and southern Johnson County.

WYZ020-022-312300-
Natrona County Lower Elevations-Casper Mountain-
Including the city of...Casper
202 AM MST Tue Jan 31 2017

A cold front will push across Natrona County this evening. In
the wake of this cold front, light snow is expected to break out.
Periods of light snow are expected Tuesday night and Wednesday,
before tapering off Wednesday evening. A total of 1 to 3 inches
of snow is expected by Wednesday evening across Natrona County.

WYZ005>007-312300-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Owl Creek and Bridger Mountains-
Including the cities of...Thermopolis...Worland
202 AM MST Tue Jan 31 2017

A cold front will push across Washakie and Hot Springs Counties this
afternoon. In the wake of this cold front, light snow is expected
to break out early this evening. Periods of light snow are
expected Tuesday night and Wednesday, before tapering off
Wednesday Night. A total of 1 to 4 inches of snow is expected by
Wednesday evening across Washakie and Hot Springs Counties.
Farther north across the Big Horn Basin, snowfall amounts will be
higher.

WYZ016-312300-
Upper Wind River Basin-
Including the city of...Dubois
202 AM MST Tue Jan 31 2017

Periods of light snow are expected to break out this evening
across the Upper Wind River Basin, and continue through
Wednesday, before tapering off Wednesday evening. A total of 1 to
3 inches of snowfall is expected by Wednesday evening with the
heaviest snowfall amounts expected in the Dubois area, and
locations northwest of Dubois. Windy west to northwest wind today
and tonight will result in areas of blowing snow. Winds are then
expected to weaken by sunrise Wednesday.

WYZ025-312300-
Upper Green River Basin Foothills-
Including the city of...Pinedale
202 AM MST Tue Jan 31 2017

Periods of light snow are expected to break out this evening
across the Upper Green River Basin Foothills, and continue
through Wednesday, before tapering off Wednesday evening. A total
of 1 to 4 inches of snowfall is expected by Wednesday evening with
the heaviest snowfall expected in the Bondurant area.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 1 avalanche. Local standard time, as filed.

Winter Storm, Absaroka Mountains

When
January 31, 3:00 AM MST to 11:59 PM MST
Where
Absaroka Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.760, -108.887 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
January 31, 8:00 AM MST to 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Cody Foothills

When
January 31, 8:00 AM MST to 11:59 PM MST
Where
Cody Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Winter Storm, North Big Horn Basin

When
January 31, 8:00 AM MST to 11:59 PM MST
Where
North Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

Avalanche, Yellowstone National Park

When
January 31, 10:00 PM MST to 11:59 PM MST
Where
Yellowstone National Park forecast zone
Reported by
Trained Spotter
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674333, 674332, 674334, 674335, 674336.